Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Azathioprine vs. cortisone

04/21/2008

Question:

When diagnosed with MG (ocular and general muscular fatigue and weakness) I started off with Mestinon which did absolutely nothing to improve my condition. My neurologist then prescribed prednisone in a relatively small dosage which has made me feel 100% better re. the fatigue but hasn`t really done much for my double vision. Since taking it (for about 6 months now) I have put on a large amout of weight. Halving the dose was a failure since I immediately started to feel weak again. The doc is now sending me for a test with a view to starting on azathioprine, but checking out this drug I see it also has a long list of possible serious side-effects. My GP says better to be fat and feel good than thin and feel terrible! What is your opinion? Thank you for your time

Answer:

You pose a difficult question and I certainly can not recommend a specific path to follow. All treatment decisions boil down to weighing benefits vs. risk and then choosing what is best for the patient. Here are two important questions to answer:

1. Do you have ocular MG and generalized non-MG fatigue or do you have generalized, potentially life-threatening MG? I usually assess disease risk by assessing whether or not swallowing is involved (can cause aspiration pneumonia) and whether or not breathing is involved (as determined by pulmonary function tests -- especially the FVC).

2. What are your particular risks to prednisone or imuran? Both choices carry significant risk in the long-run but the risks vary from patient-to-patient. Make sure your PCP and neurologist talk this over with one another.

I wish you the best.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

John G Quinlan, MD John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati